Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Wakefield, VA

September 4, 2002Chesterfield County, Henrico County, City of Richmond, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Sep 4, 2002, 8:35 PM EDT for Chesterfield County, Henrico County, City of Richmond, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 4, 2002, 8:35 PM EDT (00:35 UTC)
Expired
Sep 4, 2002, 9:05 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Chesterfield County, VA, City of Richmond, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 9:00 PM EDTThunderstorm WindBensley, VAFew trees down in Drewrys Bluff area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2986 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 7:28 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 4, 7:28 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
728 PM EDT WED SEP 4 2002

UPDATED FCST TO ADD RAIN CHCS FROM LOUSA TO HANOVER AND
TAPPAHANNOCK...ALONG THE DEW PT GRAD...WHERE THERE IS A LTL ENHNCD
LLVL FOCUS.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Sep 4, 3:55 PM EDT, 4 hours 40 minutes before
VAZ090-091-042100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT WED SEP 4 2002

...STRONG THUNDERSTORMS ARE MOVING TOWARD JAMES CITY AND YORK
COUNTIES THROUGH 500 PM...

AT 355 PM...STRONG THUNDERSTORMS IN GLOUCESTER COUNTY WERE BUILDING
SOUTH AT 20 MPH...TOWARD JAMES CITY...WILLIAMSBURG AND YORK...AND
WILL BEGIN TO AFFECT THOSE AREAS THROUGH 5 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE.  IF YOU ARE
OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM PASSES.

NS
Special weather statement, Sep 4, 4:21 PM EDT, 4 hours 14 minutes before
VAZ070-080-081-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT WED SEP 4 2002

...THUNDERSTORMS ARE DEVELOPING IN CHESTERFIELD AND DINWIDDIE
COUNTIES...

AT 420 PM...ISOLATED THUNDERSTORMS AROUND CHESTERFIELD AND JUST WEST
OF PETERSBURG...ARE MOVING SOUTHEAST AT 20 MPH.  AREAS FROM
CHESTER...TO COLONIAL HEIGHTS...PETERSBURG...HOPEWELL AND PRINCE
GEORGE CAN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS THROUGH 530
PM.  NOT EVERYONE WILL SEE THE RAIN...BUT THERE COULD BE LOCALLY
HEAVY DOWNPOURS.

WIND GUSTS TO 35 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS
STORM. PEA-SIZED HAIL IS ALSO POSSIBLE.  IF YOU ARE OUTSIDE AND CAN
HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Sep 4, 5:11 PM EDT, 3 hours 24 minutes before
VAZ070-071-081-082-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT WED SEP 4 2002

...THUNDERSTORMS FROM THE RICHMOND AIRPORT TO PRINCE GEORGE...WILL
TRACK INTO CHARLES CITY AND NEW KENT THROUGH 6 PM...

AT 510 PM...SCATTERED THUNDERSTORMS EXTENDED FROM EASTERN HENRICO
COUNTY THROUGH EXTREME EASTERN CHESTERFIELD COUNTY...INTO PRINCE
GEORGE.  THE STORMS WERE MOVING SOUTHEAST AT 20 MPH.  THE SCATTERED
STORMS WILL TRACK INTO NEW KENT AND CHARLES CITY COUNTIES THROUGH 6 PM.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE.  IF YOU ARE
OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM PASSES.

NS
Special weather statement, Sep 4, 6:51 PM EDT, 1 hour 44 minutes before
VAZ049-062-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
651 PM EDT WED SEP 4 2002

...AN ISOLATED THUNDERSTORM ALONG THE LOUISA...GOOCHLAND COUNTY
BORDER SHOULD DISSIPATE BY 730 PM...

AT 645 PM...RADAR SHOWED AN ISOLATED THUNDERSTORM ALONG THE
LOUISA...GOOCHLAND COUNTY BORDER...MOVING EAST AT 15 MPH.  THIS
STORM WILL DISSIPATE BY 730 PM...AS IT APPROACHES WESTERN HENRICO
AND HANOVER COUNTIES.

LOCALLY HEAVY DOWNPOURS AND LIGHTNING CAN BE EXPECTED IN THE
THUNDERSTORM.  IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN
DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE
STORM PASSES.

NS
Special weather statement, Sep 4, 7:41 PM EDT, 54 minutes before
VAZ093-094-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
741 PM EDT WED SEP 4 2002

...THUNDERSTORMS AROUND NEWPORT NEWS ARE PRODUCING FREQUENT
LIGHTNING...

AT 740 PM...THUNDERSTORMS AROUND NEWPORT NEWS AND NORTHERN ISLA OF
WIGHT COUNTY...WERE MOVING EAST AT 15 MPH.  THESE STORMS WILL MOVE
INTO THE HAMPTON AREA BY 815 PM....AND INTO THE BAY BY 830 PM.
THESE AREAS CAN EXPECT LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS TO 35
MPH.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM PASSES.

NS
Special weather statement, Sep 4, 7:48 PM EDT, 47 minutes before
VAZ048-049-061>063-069-071-072-050045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT WED SEP 4 2002

...SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD RICHMOND
AND HANOVER...

AT 745 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM NORTHERN KING
WILLIAM COUNTY...TO FLUVANNA COUNTY...MOVING SOUTHEAST AT 20 MPH.
THE STORMS WILL MOVIE INTO NORTHERN CUMBERLAND...GOOCHLAND...HANOVER
AND POWHATAN COUNTIES THROUGH 830 PM. BY 830 PM...THE SHOWERS AND
STORMS WILL APPROACH RICHMOND.

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER UNTIL THE STORM PASSES.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:02 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth, City of Suffolk28 min
Sep 4, 11:16 PM EDTSpecial Marine WarningAKQ59 min
Sep 4, 11:16 PM EDTSpecial Marine WarningAKQ59 min
Sep 4, 11:16 PM EDTSpecial Marine WarningAKQ59 min
Sep 5, 1:01 AM EDTSpecial Marine WarningAKQ44 min
Sep 5, 1:01 AM EDTSpecial Marine WarningAKQ44 min
Sep 5, 1:01 AM EDTSpecial Marine WarningAKQ44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.